Tornadoes · United States · Wyoming · 2012

EF0 tornado, Wendover, Wyoming, May 18, 2012

This EF0 tornado ran 1.0 miles across Platte County on May 18, 2012, touching down at 2:09 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 18, 2012
Touchdown
2:09 PM MDT (20:09 UTC)
Lifted
2:18 PM MDT (20:18 UTC)
On the ground
9 minutes
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Platte County
Touchdown point
42.253, -104.846
Lift-off point
42.264, -104.835
Record number
1205181409-01

What the Weather Service recorded

A weak tornado touched down in northern Platte County west of Guernsey.

A small weak tornado touched down north of Highway 26 near mile marker 8. The tornado remained in open country with no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 18, 12:13 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 12:13 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1213 PM MDT FRI MAY 18 2012

.UPDATE...

AVIATION...18Z TAF ISSUANCE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON
AS AN UPPER LEVEL LOW APPROACHES THE REGION. IN ADDITION...A COLD
FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA LOOKS LIKE BETWEEN 23
AND 05Z NOW...WHICH WILL AIDE IN PRODUCING THUNDERSTORMS. SOME OF
THE STORMS COULD BECOME STRONG ESPECIALLY NEAR KRWL WITH LARGE HAIL
AND DAMAGING WINDS A POSSIBILITY THIS AFTERNOON. SHOWERS WILL
CONTINUE AFTER FRONTAL PASSAGE TONIGHT...ALONG WITH GUSTY
NORTHWEST WINDS UP TO 35 KTS. MVFR TO LOCAL IFR CIGS ARE LIKELY
OVERNIGHT WITH THE SHOWER ACTIVITY...WITH CONDITIONS IMPROVING
FROM NORTH TO SOUTH SATURDAY AFTERNOON. RJM

&&

PREV DISCUSSION... /ISSUED 338 AM MDT FRI MAY 18 2012/

SHORT TERM...TODAY THROUGH SUNDAY...
CURRENT WATER VAPOR ANIMATION SHOWED THE UPPER LEVEL TROUGH THAT
BROUGHT SOME HIGH BASED CONVECTION TO THE CWFA YESTERDAY HAS MOVED
EAST INTO THE CENTRAL PLAINS. A MORE POTENT UPPER TROUGH WAS
CENTERED OVER THE GREAT BASIN. SOME ELEVATED CONVECTION WAS
ASSOCIATED WITH THIS FEATURE FROM EASTERN NEVADA INTO UTAH AND
EASTERN IDAHO. THE REGIONAL SURFACE ANALYSIS DEPICTED A WEAK COLD
FRONT FROM THE EASTERN DAKOTAS WESTWARD THROUGH CENTRAL WYOMING
THEN SOUTHWEST INTO CENTRAL NEVADA. A PREFRONTAL TROUGH EXTENDED
FROM WESTERN NEBRASKA TO EASTERN NEW MEXICO. IR SATELLITE IMAGERY
AND SURFACE OBSERVATIONS INDICATED CONSIDERABLE MID AND HIGH LEVEL
CLOUDINESS OVER THE WESTERN 3/4 OF THE COWBOY STATE. EAST OF THE
LARAMIE RANGE...SKIES WERE MOSTLY CLEAR. TEMPERATURES AT 3 AM
RANGED FROM THE UPPER 40S TO LOWER 60S. WINDS WERE VARIABLE 10 MPH
OR LESS.

THE SHORT RANGE MODELS ARE IN GENERAL AGREEMENT THROUGHOUT THE
SHORT TERM. THE UPPER TROUGH TO THE WEST WILL ADVANCE EASTWARD
ACROSS THE ROCKIES DURING THE NEXT 12 TO 36 HOURS. THE SURFACE
FRONT TO THE NORTHWEST WILL MAKE STEADY SOUTHEASTWARD PROGRESS...
MOVING THROUGH SOUTHEAST WYOMING LATE THIS AFTERNOON...AND THE
NEBRASKA PANHANDLE THIS EVENING. PRECEDING THE FRONTAL PASSAGE...
SOUTHERLY WINDS WILL BECOME BREEZY WITH SUSTAINED SPEEDS OF 15
TO 25 MPH. ONE LAST WARM DAY FORECAST WITH 700MB TEMPERATURES OF 9
TO 12C. CHADRON AND SIDNEY WILL BE FLIRTING WITH DAILY RECORDS OF
91 AND 92 DEGREES...RESPECTIVELY. AFTERNOON INSTABILITY WILL BE
SIMILAR TO THURSDAY WITH LIFTED INDICES FROM -1C SOUTH TO -3C
NORTH (CAPE VALUES OF 500 TO 800 J/KG PANHANDLE INTO EAST CENTRAL
WYOMING). FORECAST SOUNDINGS SHOW INVERTED-V PROFILES WITH
MOISTURE CONFINED ABOVE 550 MB. AS A RESULT...HIGH BASED CONVECTION
WITH TSTORMS PRODUCING GUSTY WINDS. QPF AMOUNTS TODAY WILL BE
LIGHT. LOW LEVEL WINDS SHIFT TO NORTHERLY AFTER FROPA WITH PRECIP
WATER VALUES RISING FROM 0.45" TO 0.85" SATURDAY MORNING. COVERAGE
OF SHOWERS INCREASES TONIGHT AND SATURDAY WITH TOTAL QPF AMOUNTS
FROM 0.10" TO 0.25". MARGINAL INSTABILITY IN UPSLOPE FLOW MAY
RESULT IN A FEW WEAK TSTORMS OVER THE SNOWY AND SIERRA MADRE RANGES
SATURDAY AFTERNOON. IT WILL BE 20 TO 25 DEGREES COOLER WITH 700MB
TEMPERATURES FROM 1 TO -2C YIELDING HIGHS IN THE 50S TO MIDDLE 60S.
SHOWERS DIMINISH SATURDAY EVENING FOLLOWING THE PASSAGE OF THE
TROUGH...WITH A MORE STABLE AIRMASS. THE NAM SHOWS ISOLATED
CONVECTION DEVELOPING ALONG THE COLORADO FRONT RANGE INTO EXTREME
SOUTHEAST WYOMING SUNDAY AFTERNOON. THINK IT WILL REMAIN SOUTH
OF THE COLORADO BORDER WITH A SILENT 10 POP FOR CHEYENNE AND
LARAMIE. IT WILL BE ABOUT 10 DEGREES WARMER SUNDAY AFTERNOON WITH
HIGHS IN THE 60S TO MIDDLE 70S.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
A TRANSITORY RIDGE BUILDS OVER THE CWA ON MONDAY WITH RISING HEIGHTS
AND WARMING TEMPS. WIDESPREAD HIGH TEMPS INTO THE 80S CAN BE
EXPECTED FOR AREAS EAST OF THE LARAMIE RANGE AS 700MB TEMPS CLIMB
TO AROUND 11C. SOUTHWESTERLY MID LEVEL FLOW INCREASES ON TUES IN
ADVANCE OF THE TROUGH OVER THE INTERMOUNTAIN WEST. SFC PRESSURE
FALLS OVER EASTERN WY WILL RESULT IN A PRONOUNCED SFC TROUGH/DRYLINE
ALONG THE WY/NE BORDER BY TUES AFTN. THE GFS SHOWS DEW POINTS IN
THE LOWER 50S OVER THE FAR EASTERN ZONES WITH LI VALUES APPROACHING
-6. WILL HAVE TO WATCH THE TSTORM POTENTIAL OVER THESE ZONES ON TUES
AFTN...HOWEVER BELIEVE THE BEST CHANCES WILL BE INTO THE LBF CWA.
BREEZY SOUTHWESTERLY WINDS WILL DEVELOP TO THE WEST OF THE DRYLINE
WITH THE STRENGTHENING LOW LEVEL GRADIENT. THE MODELS SHOW THE TROUGH
TO BE RATHER PROGRESSIVE...LOCATED OVER THE PLAINS BY WED. STRONG
PACIFIC COLD FRONT MOVES OVER THE AREA ON WED MORNING WITH GOOD
COLD AIR ADVECTION AND WEST TO NORTHWEST 700MB WINDS AT 40 KT.
WENT WITH A SLIGHT CHANCE OF SHOWERS BEHIND THE FRONT OVER THE
PLAINS BUT NOT EXPECTING HIGH PRECIP AMOUNTS WITH THE STRONG
WESTERLY LOW LEVEL FLOW. COULD SEE SOME SNOW AT THE HIGHER
ELEVATIONS OF THE SNOWY/SIERRA MADRE RANGES AS THE GFS FCSTS 700MB
TEMPS TO FALL TO -2C. THE MODEL CONSENSUS THROUGH THURSDAY HAS A
CLOSED MID LEVEL LOW OVER MT AND RESULTING WESTERLY LOW/MID LEVEL
FLOW OVER THE AREA. THIS WILL MAINTAIN COOL AND BREEZY CONDITIONS
WITH SCATTERED SHOWERS IN THE CYCLONIC FLOW...HOWEVER TSTORM CHANCES
LOOK SMALL WITH LIMITED INSTABILITY.

FIRE WEATHER...
WARM TEMPERATURES WILL CONTINUE FOR ONE MORE DAY...WITH WIDELY
SCATTERED SHOWERS AND A FEW THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON. THE MAIN THREATS FROM THE STORMS WILL BE BRIEF GUSTY
WINDS AND OCCASIONAL LIGHTNING. MINIMUM RELATIVE HUMIDITIES WILL
BE NEAR 15 PERCENT THIS AFTERNOON. SUSTAINED WINDS OF 10 TO 15
MPH WITH GUSTS TO AROUND 25 MPH ARE FORECAST FOR THE PLAINS WITH
20 TO 30 MPH WEST OF THE LARAMIE RANGE. A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE DISTRICTS LATE THIS AFTERNOON AND EVENING.
SOUTHWEST WINDS WILL SHIFT TO THE NORTH AND NORTHWEST AND BECOME
GUSTY ON THE PLAINS FOLLOWING THE FRONTAL PASSAGE. COOLER
TEMPERATURES...HIGHER HUMIDITIES AND SCATTERED SHOWERS ARE
EXPECTED TONIGHT AND SATURDAY. DRY AND WARMER CONDITIONS WILL
RETURN SUNDAY AND PERSIST THROUGH EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM...FINCH
Hazardous weather outlook, May 18, 12:26 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1226 PM MDT FRI MAY 18 2012

WYZ101>119-191830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1226 PM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND
GUSTS OF 40 TO 50 MPH. FURTHER WEST ACROSS CARBON COUNTY...ISOLATED
TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON WITH WIND GUSTS TO 65 MPH AND QUARTER SIZED HAIL
POSSIBLE ALONG AND WEST OF A LINE FROM ENCAMPMENT TO BATTLE
MOUNTAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOLER TEMPERATURES AND SCATTERED SHOWERS ARE FORECAST FOR SATURDAY.
A FEW WEAK THUNDERSTORMS MAY DEVELOP IN THE AFTERNOON OVER THE
SNOWY AND SIERRA MADRE MOUNTAINS.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WEST OF A LINE FROM
ENCAMPMENT TO BATTLE MOUNTAIN LATER THIS AFTERNOON THROUGH SUNSET.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1226 PM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE BRIEF WIND
GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 18, 1:37 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT FRI MAY 18 2012

NEZ095-WYZ102-108-182030-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE-
137 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 230 PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HARRISON...OR 27 MILES
SOUTHEAST OF LUSK...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISON...
  VAN TASSELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4293 10404 4281 10361 4247 10393 4253 10416
TIME...MOT...LOC 1938Z 202DEG 21KT 4258 10399

MAZUR
Special weather statement, May 18, 2:07 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI MAY 18 2012

WYZ101>119-182315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...GLENDO...WHEATLAND...CHUGWATER...
GUERNSEY...TORRINGTON...RAWLINS...SINCLAIR...HANNA...ARLINGTON...
ELK MOUNTAIN...BAGGS...DIXON...SARATOGA...ENCAMPMENT...
RIVERSIDE...CENTENNIAL...ALBANY...WOODS LANDING...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER...CHEYENNE...BURNS...CARPENTER...ALBIN...PINE BLUFFS
207 PM MDT FRI MAY 18 2012

...STRONG WIND GUSTS WILL BE POSSIBLE WITH MANY OF THE SHOWERS
AND THUNDERSTORMS THROUGH SUNSET OVER SOUTHEAST WYOMING...

A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL MOVE TO
NORTHEAST OVER SOUTHEAST WYOMING THROUGH SUNSET. SOME OF THE
ACTIVITY WILL PRODUCE BRIEF AND LOCAL WIND GUSTS BETWEEN 45 AND
55 MPH DURING THAT TIME. IN ADDITION...THE STRONGER STORMS WILL
PRODUCE SMALL HAIL AND A PERIOD OF MODERATE RAINFALL.

AT 2 PM...THE SHOWERS AND STORMS WERE MOST WIDESPREAD TO THE
NORTH OF A RAWLINS TO TORRINGTON LINE. A LARGE AREA OF SHOWERS
AND STORMS WERE CURRENTLY MOVING INTO WESTERN CARBON COUNTY.

PEOPLE WITH OUTDOOR ACTIVITIES OR MOTORISTS SHOULD BE PREPARED
TO ENCOUNTER THE STRONG WINDS AND SUDDEN GUSTS WHEN IN THE
VICINITY OF A SHOWER OR STORM.

WEILAND

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

8.2 hours before the tornado, 257 km from the path. May 18, 2012.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87795, lifted condensation level 2604 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87795 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

3.8 hours after it, 257 km from the path. May 19, 2012.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 92 joules per kilogram, CIN -100, lifted condensation level 1289 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-100 J/kg
Surface CAPE
619 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the touchdown began at 20:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:10 UTCTORNADO9 Nnw WheatlandPlatte, WYTORNADO OCCURRED BETWEEN 210 AND 220 PM MDT NEAR INTERSTATE 25 SOUTH OF GUERNSEY. 50 FEET WIDE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.